Nebraska, 2009

Hail and Damaging Wind in Nebraska, May 20, 2009

May 20, 2009 · NWS LBF · 4 events in 3 counties and zones

Isolated multicell storms developed across the Nebraska Sandhills and produced large hail and gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated multicell storms developed across the Nebraska Sandhills and produced large hail and gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 20, 11:54 AM MST, 5 hours 14 minutes earlier.

Area forecast discussion, May 20, 11:54 AM MST, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
154 PM CDT WED MAY 20 2009

.DISCUSSION...
THUNDERSTORMS ARE UNDERWAY ACROSS NRN COLO AND SRN WY THIS AFTN.
A DISTURBANCE EMBEDDED IN A DEVELOPING SUBTROPICAL LOW ACROSS THE
SWRN U.S. WILL CRISS CROSS A COLD FRONT ACROSS WRN AND NCNTL NEB LATE
THIS AFTN AND TONIGHT. THE NAM12 SUGGESTS THE POTENTIAL FOR ELEVATED
SUPERCELL DEVELOPMENT JUST NORTH OF THE COLD FRONT. WIND DAMAGE IS
ALSO POSSIBLE AS A DEEP MIXED LAYER HAS DEVELOPED ALONG AND AHEAD OF
THE FRONT. AN ISOLATED TORNADO COULD DEVELOP. THE OFFICIAL FCST
FOLLOWS A BLEND OF THE GFS AND NAM12 WHICH ARE CLOSE IN DEVELOPING A
CLUSTER OF STORMS ACROSS NCNTL NEB TONIGHT. THE COLD FRONT WILL SHOOT
SOUTH INTO KS IN THE WAKE OF THE MCS.

THE COLD FRONT WILL LIFT SLOWLY NORTH THURSDAY AND FRIDAY. MORE
SHOWERS ARE POSSIBLE THURSDAY. THE NAM SUGGESTS SUFFICIENT
INSTABILITY FOR TSTMS FRIDAY GENERALLY ALONG AND SOUTH OF NEB
HIGHWAY 2 FRIDAY AFTN.

WEATHER CONDITIONS CONTINUE TO DETERIORATE THROUGHOUT THE WEEKEND
AND INTO EARLY NEXT WEEK. THE GFS IS FCSTING REMNANT MOISTURE FROM
THE SUBTROPICAL DISTURBANCE CURRENTLY OVER THE ERN GULF OF MEXICO TO
BE DRAWN WESTWARD ONTO THE WRN HIGH PLAINS. THIS LOW LEVEL MOISTURE
IN TANDEM WITH HIGH LEVEL MOISTURE COMING OFF THE PACIFIC AND A
DEVELOPING SUBTROPICAL DISTURBANCE OVER THE SWRN U.S. COULD PRODUCE A
HEAVY RAIN EVENT ACROSS PARTS OF SOUTH DAKOTA AND WRN AND NCNTL NEB
SATURDAY THROUGH TUESDAY. THE 00Z ECMWF SHOWED THE SWRN U.S.
DISTURBANCE LIFTING VERY QUICKLY THROUGH THE NRN PLAINS AND INTO THE
UPPER MIDWEST SPARING THE CNTL PLAINS OF HEAVY RAIN.

SINCE THE GFS IS BELIEVED TO BE SUPERIOR WITH TROPICAL SYSTEMS OVER
THE ECMWF...A WETTER SOLN IS PREFERRED. BOTH MODELS SHOW VERY ROBUST
MOISTURE IN PLACE THROUGH MONDAY NIGHT. THE GFS IS ADVERTISING 150 TO
200 PERCENT OF NORMAL PRECIPITABLE WATER SATURDAY THROUGH WEDNESDAY.
THUS THE POTENTIAL EXISTS FOR RAINFALL AMOUNTS RANGING FROM
MODERATE...1/2 TO 1.5 INCHES AS SHOWN BY THE ECMWF TO A FLOOD WITH
OVER 5 INCHES OF RAINFALL AS SHOWN BY THE GFS. THE NAM AND SREF ARE
ADVECTING DEEP MOISTURE VERY SIMILAR TO THE GFS SO THE GFS SOLN IS
PREFERRED WHICH KEEPS A CHANCE OF SHOWERS AND THUNDERSTORMS TONIGHT
THROUGH TUESDAY. HPC INDICATES HEAVY RAIN...AROUND 3 INCHES...WILL
FALL OVER SOUTH DAKOTA THROUGH MONDAY MORNING. THE GFS IS 1/2 A STATE
FARTHER SOUTH STRADDLING THE NEB-SD BORDER WITH ITS QPF BULLS EYE. IT
COULD TURN OUT TO BE A VERY INTERESTING HOLIDAY WEEKEND.

&&
.AVIATION...
COLD FRONT WILL WORK ACROSS THE AREA TONITE...BRINGING A WIND SHIFT
TO THE NNE AND A CHANCE FOR THUNDERSTORMS. THIS EVE EXPECT VFR AND
DRY AT TAF SITES...HOWEVER STORMS EXPECTED TO FIRE OVER PANHANDLE OF
NEB. STORMS WILL MIGRATE SE OVERNITE...EVENTUALLY IMPACTING /HIGH
CONFIDENCE/ THE KVTN TAF...HOWEVER DRIER AIR TO THE SOUTH AND LESS
INSTABILITY MAY RESULT IN STORMS DYING OFF BEFORE REACHING KLBF.
THUS HAVE NO MENTION OF T IN THE TAF ATTM...HOWEVER WILL MONITOR FOR
POSSIBLE UPDATE. LOW LEVEL MOISTURE POOLS BEHIND THE FRONT AND HAS A
DECENT CHANCE OF PRODUCING MVFR CIGS TOWARD MORNING...THAT HAVE THE
POTENTIAL TO LINGERING INTO THURSDAY AFTERNOON.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

CDC/MJM
Hazardous weather outlook, May 20, 1:42 PM MST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
342 PM CDT WED MAY 20 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-212045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
342 PM CDT WED MAY 20 2009 /242 PM MDT WED MAY 20 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A STRONG COLD FRONT WILL TRACK ACROSS THE CENTRAL PLAINS TONIGHT.
AS THE FRONT APPROACHES THE AREA THIS EVENING...SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP. SOME STORMS MAY BE ON THE
SEVERE SIDE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN
SEVERE THREATS. AT THIS TIME...THE MAIN SEVERE THREAT IS NORTH OF
A LINE FROM OGALLALA...TO THEDFORD...TO ONNEIL. THE THREAT FOR
SEVERE THUNDERSTORMS WILL DIMINISH DURING THE OVERNIGHT HOURS AS
THE FRONT SLIDES SOUTH AND EAST OF THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A FRONTAL BOUNDARY WILL STALL ACROSS THE CENTRAL PLAINS THIS
WEEKEND. SCATTERED SHOWERS AND OCCASIONALLY AN EMBEDDED
THUNDERSTORM WILL BE POSSIBLE ALONG AND NORTH OF THIS BOUNDARY
FROM SATURDAY THROUGH TUESDAY. AT THIS TIME...NO SEVERE WEATHER
IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

The radar

The North Platte radar (KLNX), 71 km away, was scanning. The volume nearest the first event began at 00:06 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Grant

When
May 20, 5:08 PM MST
Where
Grant County, 5.38 mi ESE of Whitman
Measured
1 in hail
Reported by
Public
Coordinates
42.010, -101.430

Hail, Hooker

When
May 20, 5:40 PM MST
Where
Hooker County, 15.9 mi S of Mullen
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
41.820, -101.040

Thunderstorm Wind, Hooker

When
May 20, 5:46 PM MST
Where
Hooker County, 19.2 mi S of Mullen
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.775, -100.973

Hail, Thomas

When
May 20, 7:10 PM CST
Where
Thomas County, 5.53 mi S of Seneca
Measured
1 in hail
Reported by
Public
Coordinates
41.970, -100.830

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169608, 169609, 169611, 169610.